Evidence map›Paper›PMID 36002899›Full record

ArticleAnnals of general psychiatry2022

New-onset hallucinations with amiodarone: a case report.

Jessica Molinaro, Peter DeVries, Jennifer Ha, Jennifer M Knight

Open access · goldAbstract read
In one paragraph

Article in Annals of general psychiatry, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
0.6field-weighted citation impact, top 36% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed, 5 citations in OpenAlex.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 1 institution in 1 country.

Jessica MolinaroDepartment of Psychiatry and Behavioral Medicine, Medical College of Wisconsin, 8701 Watertown Plank Rd, Milwaukee, WI, 53226, USA. jmolinaro@mcw.edu.
Peter DeVriesDepartment of Psychiatry and Behavioral Medicine, Medical College of Wisconsin, 8701 Watertown Plank Rd, Milwaukee, WI, 53226, USA.
Jennifer HaDepartment of Psychiatry and Behavioral Medicine, Medical College of Wisconsin, 8701 Watertown Plank Rd, Milwaukee, WI, 53226, USA.
Jennifer M KnightDepartment of Psychiatry and Behavioral Medicine, Medical College of Wisconsin, 8701 Watertown Plank Rd, Milwaukee, WI, 53226, USA.
Medical College of Wisconsin · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundAmiodarone is a commonly used antiarrhythmic for the treatment of atrial fibrillation with a unique pharmacokinetic profile. While general side effects can be frequently associated with amiodarone, psychiatric adverse reactions to this medication are uncommon. The relationship between amiodarone and hallucinations independent of delirium has been rarely reported in the literature. CASE PRESENTATION: We report the case of a 63-year-old female with a history of estrogen and progesterone receptor positive invasive ductal carcinoma with osseous metastases to the ribs and skull, major depressive disorder, and unspecified anxiety. She was diagnosed with invasive ductal carcinoma 12 years prior and underwent a lumpectomy with axillary lymph node dissection and radiation, currently maintained on anastrozole and trastuzumab for the past 11 years. Her symptoms of major depressive disorder and anxiety have remained in remission on a regimen of bupropion extended release, duloxetine, and trazodone without recent dose changes. This patient presented to the emergency department with dyspnea and was admitted to the general medical floor with new-onset atrial fibrillation. She was subsequently started on amiodarone for rhythm control. Shortly after its initiation, the patient developed new onset auditory and visual hallucinations with an unremarkable extensive medical evaluation. Auditory hallucinations consisted of music and unintelligible conversations, while visual hallucinations were of a family member crying on the floor and a man carrying a gun. The differential diagnoses included depression with psychotic features, delirium, and amiodarone-induced hallucinations. Given the lack of current depressive symptoms, absence of altered cognition, and the temporal relationship between the initiation of amiodarone and the onset of hallucinations, amiodarone was suspected to be probable etiology of her hallucinations. For this reason, amiodarone was replaced with dronedarone. Visual and auditory hallucinations ceased within less than 3 days after the discontinuation of amiodarone.

conclusionsPsychiatric adverse events from amiodarone are uncommon, and associated isolated hallucinations have only been rarely reported in the literature. While the risk of visual and auditory hallucinations appears to be low with amiodarone initiation, clinicians should be aware of this potential side effect.

Indexed as

AmiodaroneCase reportHallucinationsPsycho-oncology

Identifiers

PMID36002899
PMCPMC9400302
OpenAlexW4293105264

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.